Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

July 3, 2023Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 3, 2023, 9:32 PM CDT for Goodhue County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2023, 9:32 PM CDT (02:32 UTC)
Expired
Jul 3, 2023, 10:30 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN
Hail
0.25 in
Wind
30

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS83 KMPX 040232
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Mon Jul 3 2023
 
MNZ070-077-078-040330-
Dakota MN-Rice MN-Goodhue MN-
932 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of south central
Dakota, west central Goodhue and northeastern Rice Counties through
1030 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or near Northfield, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Stanton around 940 PM CDT.

Other locations in the path of this storm include Cannon Falls and
Nerstrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4438 9327 4460 9299 4451 9275 4425 9302
TIME...MOT...LOC 0232Z 301DEG 10KT 4446 9306 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:22 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 6:22 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Mon Jul 3 2023

.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023

KEY MESSAGES:

- Scattered strong storms this afternoon and evening, especially MSP
  metro and northeast into WI. Wind is the primary threat.

- More widespread showers and storms on Tuesday across the entire
  area, with a higher threat for strong/severe storms.

A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.

More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.

By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 3 2023

A cluster of multicell thunderstorms will continue making its way
across Wisconsin this evening. Should only have VCTS impacts for RNH
at this point and arrive at EAU later this evening. After these
storms pass it will be a mostly quiet VFR night with light winds.
Tomorrow morning a line of storms in the Dakotas could make its way
into western Minnesota, so kept the tempo groups in for that. Past
that the next round of more widespread thunderstorms would be
tomorrow evening. When thunderstorms pass through expect MVFR with
periods of IFR during the heaviest rain.

KMSP... For the rest of today into tomorrow morning storms should
remain away from the terminal area. Gusty winds again tomorrow
afternoon with thunderstorms once again possible tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
     Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
     Wright.

WI...None.
&&

DISCUSSION...DPH
AVIATION...NDC
Hazardous weather outlook, Jul 3, 3:01 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Mon Jul 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be severe with large hail and damaging winds,
especially across southern Minnesota into western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening across much of the area. Large hail, damaging winds,
and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 3, 8:35 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Hail             Hastings                44.74N 92.85W
07/03/2023  E1.00 inch       Dakota             MN   Public

            Photo of hail compared to quarter.

&&

CTG
Special weather statement, Jul 3, 8:42 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Mon Jul 3 2023

MNZ070-040245-
Dakota MN-
842 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of Dakota County
through 945 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosemount, or 17 miles northeast of Northfield, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Dakota County,
including the following locations... Coates, Vermillion, Miesville,
Hampton, Lake Byllesby, Randolph and New Trier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4472 9328 4481 9301 4477 9301 4477 9288
      4475 9285 4473 9276 4471 9273 4463 9273
      4462 9280 4454 9279 4454 9291 4451 9295
      4452 9304 4447 9305
TIME...MOT...LOC 0142Z 315DEG 12KT 4469 9303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 3, 8:59 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             2 NNE Farmington        44.66N 93.13W
07/03/2023  E1.00 inch       Dakota             MN   Trained Spotter

&&

CTG
Local storm report, Jul 3, 9:10 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             1 E Lakeville           44.68N 93.22W
07/03/2023  E1.00 inch       Dakota             MN   Trained Spotter

&&

CTG
Local storm report, Jul 3, 9:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
916 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             2 SSE Apple Valley      44.70N 93.19W
07/03/2023  E1.90 inch       Dakota             MN   Public

            Biggest hail from 855pm to 905pm. Between
            1.5-2 inches.

&&

CTG
Special weather statement, Jul 3, 9:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Mon Jul 3 2023

MNZ070-077-078-040330-
Dakota MN-Rice MN-Goodhue MN-
932 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of south central
Dakota, west central Goodhue and northeastern Rice Counties through
1030 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or near Northfield, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stanton around 940 PM CDT.

Other locations in the path of this storm include Cannon Falls and
Nerstrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4438 9327 4460 9299 4451 9275 4425 9302
TIME...MOT...LOC 0232Z 301DEG 10KT 4446 9306

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningMPXDakota, Washington46 min
Jul 3, 8:42 PM CDTSpecial Weather StatementMPXDakota63 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningMPXDakota, Rice47 min
Jul 3, 9:05 PM CDTSevere Thunderstorm WarningMPXDakota40 min
Jul 4, 12:01 AM CDTSpecial Weather StatementMPXMartin29 min
Jul 4, 6:34 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine26 min
Jul 4, 7:02 AM CDTSpecial Weather StatementMPXRenville28 min
Jul 4, 7:38 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 8:04 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville28 min
Jul 4, 10:32 AM CDTSpecial Weather StatementMPXRamsey, Washington43 min
Jul 4, 10:57 AM CDTSevere Thunderstorm WarningMPXRamsey, Washington33 min
Jul 4, 11:06 AM CDTSpecial Weather StatementMPXWashington24 min
Jul 3, 7:34 PM CDTFlash Flood WarningMPXSaint Croix101 min
Jul 4, 11:43 AM CDTSpecial Weather StatementMPXSaint Croix32 min
Jul 4, 12:08 PM CDTSpecial Weather StatementMPXBarron37 min
Jul 4, 6:28 PM CDTTornado WarningMPXPepin, Pierce32 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.